Alert archive / New York / Special Weather Statements in 2014
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 12, 2014, 5:11 PM EDT for 4 counties in New York. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2014, 5:11 PM EDT (21:11 UTC)
- Expired
- Jun 12, 2014, 6:30 PM EDT
- In force
- 79 min
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY, Niagara County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 34 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
961
WWUS81 KBUF 122111
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
511 PM EDT THU JUN 12 2014
NYZ001-002-010-019-020-085-122230-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-NIAGARA NY-ORLEANS NY-
511 PM EDT THU JUN 12 2014
...LINE OF THUNDERSTORMS MOVING INTO WESTERN NY...
* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
WEST OF BUFFALO TO 7 MILES EAST OF CLYMER...AND MOVING NORTHEAST
AT 30 MPH.
THIS BROKEN LINE OF THUNDERSTORMS WILL MOVE INTO MUCH OF THE FAR
WESTERN END OF THE STATE INCLUDING THE BUFFALO METRO AREA THROUGH
EARLY EVENING.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
HEAVY RAIN WILL RESULT IN A SLOWING OF THE AFTERNOON COMMUTE ONCE
THIS LINE OF STORMS MOVES INTO THE AREA.
LAT...LON 4227 7977 4242 7946 4250 7936 4256 7916
4270 7905 4278 7886 4294 7892 4300 7903
4306 7901 4308 7908 4316 7906 4325 7890
4337 7847 4338 7809 4313 7848 4259 7867
4200 7924 4199 7976
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 12, 3:46 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 12, 3:46 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 346 PM EDT THU JUN 12 2014 .SYNOPSIS... AN AREA OF LOW PRESSURE WILL SLOWLY MOVE FROM THE CENTRAL GREAT LAKES TO NEAR JAMES BAY BY FRIDAY EVENING. SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THIS LOW THROUGH FRIDAY EVENING BEFORE A COLD FRONT SWEEPS ACROSS THE STATE... ENDING BOTH THE THREAT OF PRECIPITATION AND ALSO LOWERING THE HUMIDITY. HIGH PRESSURE WILL THEN BRING A DELIGHTFUL WEEKEND TO THE EASTERN GREAT LAKES REGION. && .NEAR TERM /THROUGH FRIDAY/... CONVECTION WILL CONTINUE TO EXPAND INTO THIS EVENING...AS THE APPROACHING ELONGATED UPSTREAM SHORTWAVE TROUGH INTERACTS WITH DEEP MOISTURE FEEDING IN FROM BOTH THE GULF AND SOUTHEAST ATLANTIC CONVERGE ACROSS THE REGION. THE SEVERE THREAT CONTINUES TO LOOK VERY LIMITED WITHIN MARGINALLY UNSTABLE AIRMASS. THE MAIN IMPACT FOR THE REST OF THE AFTERNOON AND INTO THIS EVENING WILL BE THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL...AS HIGH PRECIPITABLE WATER VALUES REMAIN AT 1.5 TO 1.75 INCHES. THERE LOOKS TO BE A PERIOD OF STABILIZATION THAT WILL DIMINISH THE CONVECTIVE POTENTIAL LATER TONIGHT/EARLY FRIDAY MORNING. THIS SHOULD BE BRIEF AS A VIGOROUS GREAT LAKES SHORTWAVE WILL TRANSLATE EAST INTO THE EASTERN GREAT LAKES DROPPING A COLD FRONT EAST THROUGH THE AREA BY FRIDAY AFTERNOON. CONVECTIVE POTENTIAL WILL INCREASE AHEAD OF THE FRONT WITH THE BEST CHANCES DURING THE AFTERNOON GIVEN THE FAVORABLE DIURNAL TIMING AS CAPE VALUES BUILD. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... A COLD FRONT WILL BE IN THE PROCESS OF TRACKING ACROSS THE FORECAST AREA AS WE OPEN THE WEEKEND FRIDAY EVENING...CLEARING THE EASTERN EDGE OF THE AREA BY MIDNIGHT. IN ITS WAKE MUCH COOLER AND DRIER AIR WILL ADVECT ACROSS WESTERN AND NORTH-CENTRAL NEW YORK...DROPPING TEMPERATURES INTO THE UPPER 40S TO LOWER 50S...WITH SLIGHTLY COOLER READINGS ACROSS THE HIGHER ELEVATIONS OF THE SOUTHERN TIER AND NORTH COUNTRY. EXPECT ABUNDANT SUNSHINE THIS WEEKEND AS HIGH PRESSURE BUILDS ACROSS THE LOWER GREAT LAKES. NORTHWESTERLY FLOW ON THE LEADING EDGE OF THIS HIGH WILL ENSURE A SUPPLY OF COOL DRY CANADIAN AIR THAT WILL YIELD A SINGULARLY PLEASANT DAY WITH HIGHS IN THE LOWER 70S. AS THE HIGH MOVES OVERHEAD SATURDAY NIGHT...CLEAR SKIES...DRY AIR...AND LIGHT WINDS WILL GENERATE IDEAL CONDITIONS FOR RADIATIONAL COOLING...ALLOWING FOR TEMPERATURES TO DROP INTO THE 40S ACROSS MUCH OF THE FORECAST AREA WITH THE ONLY 50S BEING FOUND NEAR THE LAKE SHORES. IN ADDITION...PATCHY FOG WILL BE LIKELY IN THE RIVER VALLEYS OF THE SOUTHERN TIER. THE FAIR WEATHER WILL CONTINUE THROUGH SUNDAY NIGHT WITH THE NOTABLE DIFFERENCE BEING A SUBSTANTIAL WARMUP AS THE SURFACE HIGH MOVES TO THE EAST COAST AND SOUTHERLY FLOW DEVELOPS ACROSS THE AREA. TEMPERATURES WILL WARM BACK TOWARDS THE 80 DEGREE MARK SUNDAY WHILE BY SUNDAY NIGHT WE WILL LIKELY BE RUNNING A FULL 15 DEGREES WARMER THAN SATURDAY NIGHT AS UPPER LEVEL RIDGING CRESTS OVERHEAD AND LOWS ONLY BOTTOM OUT IN THE LOW TO MID 60S. && .LONG TERM /MONDAY THROUGH THURSDAY/... THE FIRST HALF OF THE COMING WEEK WILL BE CHARACTERIZED BY MORE WARM...MOIST...AND UNSETTLED WEATHER AS SOUTHERLY RETURN FLOW WILL SEND GULF MOISTURE SURGING ACROSS THE EASTERN UNITED STATES. A SERIES OF DISTURBANCES WORKING THEIR WAY ACROSS THE TOP OF FLAT RIDGING OVER THE SOUTHERN U.S. WILL LIKELY WORK TO ENHANCE DIURNAL CONVECTION THROUGH THE PERIOD. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... A SLOW MOVING AREA OF LOW PRESSURE WILL PUSH EAST ACROSS THE REGION THROUGH THE TAF PERIOD. SHOWERS AND EMBEDDED THUNDERSTORMS WILL OCCUR THROUGH THE ENTIRE TAF PERIOD. CONVECTION WILL BECOME MORE NUMEROUS THIS AFTERNOON WITH BETTER CHANCES FOR EMBEDDED THUNDERSTORMS...ESPECIALLY FROM THE GENESEE VALLEY EASTWARD. LOCALIZED IFR FLIGHT CONDITIONS WILL BE POSSIBLE WITHIN HEAVIER ACTIVITY. A LOW LEVEL JET WILL AGAIN FORM TONIGHT AND IMPACT AREAS ACROSS THE EASTERN LAKE ONTARIO REGION INCLUDING THE KART AIRFIELD. LATER TONIGHT A COLD FRONT WILL NEAR WESTERN NEW YORK...WITH SOME SHOWERS WITHIN A PRE-FRONTAL TROUGH LIKELY REACHING WESTERN NEW YORK BEFORE THE END OF THE TAF CYCLE. OUTLOOK... FRIDAY...VFR/MVFR WITH PERIODS OF SHOWERS AND THUNDERSTORMS. SATURDAY THROUGH MONDAY...VFR. && .MARINE... SOUTHERLY WINDS TONIGHT WILL AVERAGE 10 TO 15 KNOTS ON THE LAKES. A COLD FRONT WILL CROSS THE LAKES FRIDAY AND FRIDAY EVENING. BEHIND THE FRONT...WINDS WILL VEER AROUND TO WESTERLY. THERE WILL BE SOME RISE TO THE WAVES ON THE LAKES FRIDAY NIGHT AND EARLY SATURDAY MORNING...BUT THESE WAVES SHOULD REMAIN JUST BELOW SMALL CRAFT CRITERIA. HIGH PRESSURE WILL BUILD ACROSS THE LAKES FOR THE WEEKEND WITH FINE BOATING CONDITIONS RETURNING TO THE LAKES. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TMA NEAR TERM...TMA SHORT TERM...WOOD LONG TERM...WOOD AVIATION...TMA MARINE...TMA
Hazardous weather outlook, Jun 12, 4:42 AM EDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 442 AM EDT THU JUN 12 2014 NYZ001>003-010>013-019>021-085-130845- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON- CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 442 AM EDT THU JUN 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE REGION WILL REMAIN IN A WARM AND HUMID AIR MASS. THIS MAY PRODUCE THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...AND POSSIBLY FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004>008-014-130845- WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO- 442 AM EDT THU JUN 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE REGION WILL REMAIN IN A WARM AND HUMID AIR MASS. THIS MAY PRODUCE THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...AND POSSIBLY FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE REGION WILL REMAIN IN A WARM AND HUMID AIR MASS ON FRIDAY. THIS MAY PRODUCE THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...AND POSSIBLY FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130845- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 442 AM EDT THU JUN 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF APFFEL
In the hours before
Special weather statement, Jun 12, 5:11 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
511 PM EDT THU JUN 12 2014
NYZ001-002-010-019-020-085-122230-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-NIAGARA NY-ORLEANS NY-
511 PM EDT THU JUN 12 2014
...LINE OF THUNDERSTORMS MOVING INTO WESTERN NY...
* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
WEST OF BUFFALO TO 7 MILES EAST OF CLYMER...AND MOVING NORTHEAST
AT 30 MPH.
THIS BROKEN LINE OF THUNDERSTORMS WILL MOVE INTO MUCH OF THE FAR
WESTERN END OF THE STATE INCLUDING THE BUFFALO METRO AREA THROUGH
EARLY EVENING.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
HEAVY RAIN WILL RESULT IN A SLOWING OF THE AFTERNOON COMMUTE ONCE
THIS LINE OF STORMS MOVES INTO THE AREA.
LAT...LON 4227 7977 4242 7946 4250 7936 4256 7916
4270 7905 4278 7886 4294 7892 4300 7903
4306 7901 4308 7908 4316 7906 4325 7890
4337 7847 4338 7809 4313 7848 4259 7867
4200 7924 4199 7976
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 11:30 PM EDT | Special Weather Statement | BUF | Niagara | 60 min |
| Jun 12, 7:03 PM EDT | Special Weather Statement | BUF | Cattaraugus, Chautauqua, Erie, Genesee, Orleans, Wyoming | 87 min |
Nearby
Special Weather Statements in New York, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.